Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Jul 27, 2009, 7:20 PM CDT for Lafayette County, Wisconsin. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2009, 7:20 PM CDT (00:20 UTC)
- Expired
- Jul 27, 2009, 9:41 PM CDT
- In force
- 2 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:15 PM CDT | FLASH FLOOD | 3 E Belmont, WI | GRAVEL...DIRT...AND DEBRIS ACROSS LOW SPOTS IN ROAD...FROM FAST RUNNING WATER. ALONG HIGHWAY G BETWEEN BELMONT AND CALAMINE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KMKX 280020
FFWMKX
WIC065-280400-
/O.NEW.KMKX.FF.W.0009.090728T0020Z-090728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT MON JUL 27 2009
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 1100 PM CDT
* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
IOWA...GRANT...AND NORTHERN LAFAYETTE COUNTIES. RAINFALL AMOUNTS
ACROSS LAFAYETTE COUNTY WILL LIKELY RANGE FROM 2 TO 4 INCHES OVER
THE NEXT FEW HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DARLINGTON...ARGYLE...BELMONT...BENTON...BLANCHARDVILLE...
SHULLSBURG AND YELLOWSTONE LAKE STATE PARK.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4281 9043 4281 8984 4250 8984 4250 9042
4263 9043
$$
BORGHOFF2 follow-up statements
000
WGUS73 KMKX 280133
FFSMKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT MON JUL 27 2009
WIC065-280400-
/O.CON.KMKX.FF.W.0009.000000T0000Z-090728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
833 PM CDT MON JUL 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
LAFAYETTE COUNTY...
AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER
THE WARNED AREA.
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAS FALLEN ACROSS NORTHERN
PORTIONS OF THE COUNTY. ADDITIONAL RAINFALL AMOUNTS OF AROUND AN
INCH CAN BE EXPECTED BY 915 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YELLOWSTONE
LAKE STATE PARK...DARLINGTON...BLANCHARDVILLE...BELMONT AND ARGYLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4281 9043 4281 8984 4250 8984 4250 9042
4263 9043
$$
BORGHOFF000
WGUS73 KMKX 280241
FFSMKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
941 PM CDT MON JUL 27 2009
WIC065-280251-
/O.CAN.KMKX.FF.W.0009.000000T0000Z-090728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE WI-
941 PM CDT MON JUL 27 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAFAYETTE COUNTY...
THE RAIN HAS ENDED AND ANY SIGNIFICANT FLASH FLOODING HAS SUBSIDED.
HOWEVER IF YOU ARE DRIVING TONIGHT...WATCH FOR CONTINUED WATER OVER
THE ROAD AND POSSIBLE WASHOUTS.
LAT...LON 4281 9043 4281 8984 4250 8984 4250 9042
4263 9043
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:28 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 27, 3:28 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 328 PM CDT MON JUL 27 2009 .FORECAST FOCUS ON SEVERE THIS EVENING...CHANCES OF STORMS TUESDAY...THEN CONTINUED ACTIVE PATTERN INTO THE WEEKEND. .SHORT TERM /TONIGHT THROUGH THURSDAY/... COLD FRONT LOCATED OVER SERN MN TO NCRL IA THIS AFTERNOON WILL SAG SOUTHEAST ACROSS CWA TONIGHT. ATM HAS BECOME QUITE UNSTABLE LATE THIS AFTERNOON WITH MLCAPE VALUES APPROACHING 2000 J/KG...SBLI/S AROUND -7...AND MID LEVEL LAPSE RATES APPROACHING 7.0 C/KM. POOLING OF 65-70F DEW POINTS ALONG THE FRONT COULD ENHANCE THE INSTABILITY AS THE FRONT APPROACHES THIS EVENING. SOUNDINGS INDICATE A GOOD VEERING PROFILE...BUT WIND SPEEDS ARE SOMEWHAT WEAK THEREBY LIMITING BRN SHEAR VALUES TO AROUND 30 KNOTS. HOWEVER...30 KNOTS CAN CERTAINLY SUPPORT SOME SUPERCELLS THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT EITHER WITH DECENT LOW LEVEL SHEAR AND LOCALIZED INTERACTION WITH OUTFLOW BOUNDARIES. STORM MOTION IS PRETTY SLOW...SO WILL HAVE TO WATCH POTENTIAL FOR HEAVY RAINFALL AS WELL. THE FRONT WILL CLEAR THE CWA BY 12Z TUESDAY...BUT WILL REMAIN NEARBY ENOUGH TO WARRANT A CONTINUED MENTION OF CHANCE OF STORMS FOR THE MORNING. DRY AIR INFILTRATING SOUTH BY AFTERNOON SHOULD KILL ANY REMAINING CHANCES. RIDGE OF HIGH PRESSURE PUSHING OVERHEAD TUESDAY NIGHT WITH DEW POINTS POSSIBLY INTO THE 40S UNDER CLEAR SKIES WILL BRING A CHILLY NIGHT. MAV GUIDANCE SHOWS UPPER 40S FOR LOWS OVER SC WI...BUT WON/T GO QUITE THIS COOL YET. THE URBAN HEAT ISLAND OF MILWAUKEE METRO SHOULD KEEP THINGS IN THE LOW 60S. NEXT WAVE TO BE CONCERNED ABOUT COMES THURSDAY ACCORDING TO THE NAM AND GFS. ECMWF HAS NO SUCH WAVE. CONSISTENCY BETWEEN THE NAM AND GFS IS ACTUALLY PRETTY GOOD WITH BRINGING ANOTHER ROUND OF STORMS IN HERE BY AFTERNOON. CAN/T IGNORE THE CONSISTENCY BETWEEN THESE TWO MODELS...SO WILL CONTINUE WITH A CHANCE. .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... RETURN FLOW SETS UP FOR THE REST OF THE WEEK INTO NEXT WEEKEND. TEMPERATURES AND DEW POINTS WILL FINALLY REACH NEAR NORMAL LEVELS DURING THIS PERIOD. A NEARLY STATIONARY FRONT WILL SAG SOUTH INTO THE CWA SATURDAY AND REMAIN NEARBY THROUGH SUNDAY...BRINGING MORE CHANCES OF STORMS. BY EARLY NEXT WEEK...THE DRY AND COOL WEATHER REGIME CONTINUES WITH PESKY NORTHWEST FLOW. && .AVIATION...PREVAILING VFR CONDITIONS EXPECTED THROUGH TUESDAY. DIURNAL CUMULUS...SCATTERED TO BROKEN MID LEVEL CLOUDS...AND ISOLATED SHOWERS TO AFFECT TAF SITES UNTIL ABOUT 00Z TUESDAY. CONVECTION WITH LOCAL MVFR VISIBILITIES THEN POSSIBLE ALONG PASSING WARM FRONT AND COLD FRONT THIS EVENING...MAINLY BETWEEN 00Z AND 06Z TUESDAY. SOUTHWEST WINDS THEN SHIFT TO NORTHWEST AFTER COLD FRONTAL PASSAGE BETWEEN 12Z AND 15Z TUESDAY. SOME CONVECTION MAY LINGER NEAR KENW TUESDAY MORNING...BUT UNCERTAINTY WITH PLACEMENT KEEPS MENTION OUT OF TAFS FOR NOW. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...BORGHOFF AVIATION/MARINE...WOOD
Hazardous weather outlook, Jul 27, 6:02 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 602 PM CDT MON JUL 27 2009 WIZ046-047-051-052-056>060-062>072-280915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 602 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO SOUTHEAST AFTER THE COLD FRONTAL PASSAGE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY LINGER TUESDAY MORNING ACROSS SOUTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. LMZ643>646-280915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 602 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. AN ISOLATED WATERSPOUT IS ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO SOUTHEAST AFTER THE COLD FRONTAL PASSAGE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY LINGER TUESDAY MORNING ACROSS THE NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. WOOD WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 27, 6:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST DALTON 43.66N 89.21W
07/27/2009 E60 MPH GREEN LAKE WI LAW ENFORCEMENT
ESTIMATED 60 MPH GUST IN DALTON.
&&
WOODLocal storm report, Jul 27, 6:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD 4 S AVOCA 43.13N 90.33W
07/27/2009 IOWA WI TRAINED SPOTTER
4 MILES SOUTH OF HWY 133
&&
FRANKSLocal storm report, Jul 27, 6:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
633 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 5 SSE GLEN OAK 43.68N 89.32W
07/27/2009 MARQUETTE WI EMERGENCY MNGR
STRUCTURAL DAMAGE JUST NORTHWEST OF DALTON NEAR GOLDEN
ROAD AND LOVERS LANE. POSSIBLE TORNADO.
&&
BORGHOFFLocal storm report, Jul 27, 6:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL CAMBRIA 43.54N 89.11W
07/27/2009 E0.88 INCH COLUMBIA WI TRAINED SPOTTER
&&
FRANKSLocal storm report, Jul 27, 6:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
657 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CAMBRIA 43.54N 89.11W
07/27/2009 E1.00 INCH COLUMBIA WI LAW ENFORCEMENT
QUARTER SIZE HAIL FROM CAMBRIA UP TO HWY 33
&&
FRANKSLocal storm report, Jul 27, 7:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
701 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL LINDEN 42.92N 90.27W
07/27/2009 E0.50 INCH IOWA WI FIRE DEPT/RESCUE
&&
FRANKSThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:15 PM CDT | Tornado Warning | MKX | Lafayette | 60 min |
| Jul 27, 8:15 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 32 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.